Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

INTRODUCTION: C-4 is a plastic explosive widely used for demolition in both military and civilian settings. Severe toxicity following unintentional oral exposures or abuse have been reported in single case reports and small case series. CASE SERIES: Seventeen previously healthy male Army commandos admitted to a secondary referral hospital in Sri Lanka following oral C-4 poisoning. METHODS: This data was collected as part of a prospective cohort study recruiting all patients admitted to general hospitals in Sri Lanka with a history of poisoning. History, clinical, and laboratory outcomes were recorded until discharge. RESULTS: All 17 patients survived. The prominent clinical features were seizures, headache, nausea, and vomiting. Hypokalaemia and elevation of creatine kinase, lactate dehydrogenase, and phosphate were noted in all but two patients. Metabolic acidosis occurred in two patients following seizures and this resolved spontaneously. CONCLUSIONS: Management recommendations include standard resuscitation, supportive care, and benzodiazepines for the control of seizures or agitation. Poisoning with C-4 is an unusual cause of seizures which should be considered in patients with access to this agent.

Original publication

DOI

10.1080/15563650601118044

Type

Journal article

Journal

Clin Toxicol (Phila)

Publication Date

06/2007

Volume

45

Pages

454 - 457

Keywords

Adult, Creatine Kinase, Humans, L-Lactate Dehydrogenase, Military Personnel, Phosphates, Seizures, Sri Lanka, Triazines